UPI – United Press International wire service: Penicillin likely safe for most who have had a prior reaction

Researchers found most people who report they are allergic to the drug have no allergy.

By Stephen Feller   |   Nov. 5, 2015 at 1:14 PM

Patients who report a penicillin allergy but don't actually have one are often treated with more toxic, more dangerous, and more expensive drugs when they don't need to be. Photo by www.BillionPhotos.com/Shutterstock

SAN ANTONIO, Nov. 5 (UPI) -- The majority of people who think they're allergic to penicillin, based on a doctor's opinion after an adverse reaction, are not actually allergic, according to a new study.

Most people never take penicillin again, and are treated with more dangerous antibiotics and exposed to unnecessary risk as doctors look to other treatment options, researchers in the study said while presenting it at the American College of Allergy, Asthma, and Immunology's annual meeting.

The Centers for Disease Control and Prevention estimates between three and 10 percent of Americans are allergic to penicillin, however more than that think they are and about 90 percent of people who report a severe reaction are not allergic their entire lives.

"Anyone who has been told they are penicillin allergic, but who hasn't been tested by an allergist, should be tested," said Dr. David Khan, a professor at the University of Texas Southwestern Medical Center, in a press release. "An allergist will work with you to find out if you're truly allergic to penicillin, and to determine what your options are for treatment if you are. If you're not, you'll be able to use medications that are safer, often more effective and less expensive."

Researchers examined medical records for 15 patients who were told they were allergic to penicillin. All the patients tested negative for the allergy, and researchers found they could be treated safely with intravenous penicillin.

"Of the patients whose records we examined, there were no adverse drug reactions or evidence of recurrence of their penicillin allergy," Khan said. "There is often thought to be a higher risk in patients who get intravenous penicillin, but we did not find this to be the case."

Dr. Tim Haman, who was not involved with the new study, told KPLC-TV nausea or diarrhea can be a side effect of the drug, but is not an allergic reaction -- which would include hives or a rash, itching, and extreme reactions like a person's throat closing.

The mistaking of side effects for allergic reaction leads to penicillin allergies being incorrectly reported by patients about 90 percent of the time, he said, making it more difficult for doctors to treat infections.

"That eliminates that class of drugs and it makes the physician's job a little more difficult to prescribe different antibiotics, more expensive antibiotics in an era when there's a lot more antibiotic resistance," Haman said.